Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 63, NWS Quad Cities, IA

August 24, 1998Clinton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 24, 1998, 11:09 PM CDT for Clinton County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 11:09 PM CDT (04:09 UTC)
Expired
Aug 25, 1998, 12:00 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 11:25 PM CDTThunderstorm Wind 56Goose Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-493 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 250409 RRA
TORMLI
IAC045-250500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 PM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL MIDNIGHT CDT

* AT 1107 PM CDT... DOPPLER RADAR INDICATED A TORNADO 17 MILES
  NORTHWEST OF CLINTON OR 5 MILES NORTHWEST OF GOOSE LAKE MOVING
  EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GOOSE LAKE                                 NOW!
  BRYANT                                     AROUND 1115 PM CDT
  TEEDS GROVE                                AROUND 1120 PM CDT
  ANDOVER                                    AROUND 1120 PM CDT
  CLINTON                                    AROUND 1125 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

MEYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:28 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 9:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
928 PM CDT MON AUG 24 1998

CONVECTION REFIRING ACROSS EASTERN IOWA IN FAVORABLE INSTABILITY/
MOISTURE GRADIENTS.  ADAP SHOWS MOISTURE CONVERGENCE BULLSEYE
BETWEEN DVN AND DSM.

JUST OFF THE PHONE WITH SPC.  WATCH FORTHCOMING FOR THE AREA.  ALL
ZONES TO BE UPDATED ASAP ONCE WATCH ISSUED.

08

In the hours before

Local storm report, Aug 24, 10:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT MON AUG 24 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1112 PM    PRESTON                   IA   59 MPH WIND GUST
08/24/98   JACKSON                        MEASURED

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:19 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones66 min
Aug 24, 10:49 PM CDTTornado WarningDVNJackson36 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.